My Story

Back in Feb. 2018 I had a 2 lead Medtronic pacemaker installed for Sic Sinus syndrome Bachcardia.  All went well even after I was diagnosed with Non-Hodgins Lymphoma that May.  Started chemo RCHOP in July and a bit of radiation in November and was NED (no evidence of disease) just last month. Pacemaker did just fine during whole time but last week I get a call from cardiologist saying that I'm showing signs of ventricular tachycardia...150 bpm.  New, visiting Cardiologist, wants a stress test to to take Metoprol Tartrate 25mg.  He doesn't really know my case history of a lot of heart testing, with very good results including nuclear, over the last year or my generally low blood pressure.  I don,t plan to do anything before I get another opinion.  but is it possible the chemo might have effected my heart...anyone dealt with that?  Would I be a canidate for a 3 lead pacemaker...can a lead be added to existing unit?


5 Comments

Maybe, anything is possible

by AgentX86 - 2019-08-06 12:41:39

Chemo can cause a lot of damage. Did it damage your heart further? Who knows but you had problems before chemo so there is nothing to suggest that chemo is *the* culprit. A three-year pacemaker won't do anything for what you've described here. They're used for heart block where cardiomyopathy is or may be a problem. For V-fib or V-tach, an ICD is the usual remedy.  No pacemaker can pace you out of V-tach. An ICD will stop the heart so that it can restart in normal rhythm.

Your nuclear stress test may not have found the V-tach. They're looking for structural problems (plumbing) not electrical, with that test.

I'm quite sure that this cardiologist read your history and knows about the testing you've had done. This all has nothing to do with V-tach, though. By all means, get another opinion but until then, follow this cardiologist's instructions. Take the metoprolol, religiously. Your life may well depend on it. V-tach can be deadly. Until it's been positively ruled out, assume that you have it.

RCHOP chemotherapy and the heart

by Selwyn - 2019-08-06 13:38:39

Thankfully, I only had two courses of radiotherapy for my lymphoma.

I do play table-tennis with a heart transplant recipient - his first heart was wrecked by the chemo for his lymphoma.

Cyclophosphamide can cause arrhythmias, but worse is the  doxorubicin.

This can accumulate and cause heart failure. I expect that is why a stress test has been requested.

Best not to let the imagination run riot. The mind can conjure up more horrors than reality. Leave it to the medics to sort, they are well aware of the problems associated with chemotherapy and (R)CHOP has been around for many years now, so they will have plenty of experience.

shell shockers

by daisydaisy - 2019-08-07 10:19:55

 I got too much interesting stuff on your blog. I guess I am not the only one having all the enjoyment here! Keep up the good work. shell shockers unblocked

Following Advice

by gwfl - 2019-08-07 17:16:55

Started meds that Cardiologist recommended and no side effects yet.  Apparently last V-tach event lasted 12 sec and that's what raised the red flag, previous events were only 1-3 secs and not as concerning.

Cardio-oncology

by Elisabet - 2019-08-23 08:18:41

Radiation for lymphoma is why I have a pacemaker now, although the damage was from long-term effects in my case. Like, thirty years long-term. 

Very recently there has been a lot of research and attention on the intersection of cardiology and cancer treatments, in fact there's a field called cardio-oncology and doctors who specialize in the effects of cancer treatments on the heart. Given the kind of chemo you had they should be keeping a close eye on your heart. 

Congratulations on being NED, and good luck with the heart issues too.

You know you're wired when...

You have a dymo-powered bike.

Member Quotes

Good luck with your surgery. It will improve life amazingly.